Hail, Wasco
- When
- June 11, 4:22 PM PST to 4:27 PM PST
- Where
- Wasco County, 7.98 mi SSW of Simnasho
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.860, -121.380
Isolated severe storms impacted central Oregon during the evening of June 11th with quarter to golfball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Isolated severe storms impacted central Oregon during the evening of June 11th with quarter to golfball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 11, 12:51 PM PST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 151 PM PDT Thu Jun 11 2020 .SHORT TERM...Today through Saturday Night... Another toasty day is underway as we remain under the western edge of large scale upper riding to the east. This will change, however, over the next 24 to 36 hours, as a stout upper trough closes in on the region and eventually moves into the Interior Northwest. This will be the main driver of local weather over the next couple of days. For the remainder of today, as southwesterly mid level flow increases across the region, a subtle upper impulse is expected to lift northeast on the far eastern edge of the upper low through tonight. This combined with ample heating and modest moisture has already lead to isolated shower and thunderstorm activity across central oregon. Despite a somewhat capped environment for storms, this feature should be enough to kick off additional isolated activity into this evening and early tonight. With favorable upper winds and existing instability, a strong or severe thunderstorm or two may also occur mainly across north central Oregon and south central Washington. Large hail and damaging winds will be the primary concerns, along with lightning. Activity should dwindle after sunset, but showers may linger into the overnight hours. As we head into Friday, a negatively tilted shortwave is expected to lift from northern Nevada into northern Idaho. This will bring abundant lift for thunderstorm development within a favorable environment for a few strong to severe storms. The area most favorable for stronger storms will generally extend from south central through northeast Oregon into eastern Washington and northern Idaho. large hail and damaging winds will remain the primary concern with any stronger storms. Activity will move northeastward with the main upper shortwave Friday evening, but additional showers and possibly embedded storms will remain over the Cascades. On Saturday, a powerful cutoff low will near the northern Washington coast, inducing strong cyclonic flow across the region. Several shortwaves will move through the base of this low, with ample moisture present for showers and perhaps a few thunderstorms. Given cooler temperatures, expect instability will be too marginal to support any strong or severe thunderstorms, but this will likely be the day when rain will be most widespread. There will also be the potential for locally heavy rainfall especially in the northern Blue Mountains and Wallowas of northeast Oregon and southeast Washington. While widespread flood concerns are not expected, localized concerns may develop in areas where repeat rounds of heavy rain occur. Aside from thunderstorms, breezy west/northwest winds are expected both Friday and Saturday afternoons through the Columbia Gorge and Basin, and Kittitas Valley. Rather warm temperatures will cool significantly on Saturday as a front brings colder air into the region. These below normal temperatures will persist into the weekend. 79/Austin .LONG TERM... Sunday through Friday...The extended period begins with continued unsettled conditions as troughing aloft lingers over the region. Moist flow to our east will continue to allow rain to fall east of the Blue Mtns. Continued rain in the Wallowa and Imnaha regions may lead to rises on area rivers and streams but at this point, flooding is not expected. Conditions will be a bit drier to the west on Sunday as heights rise with a quick shortwave ridge. Conditions will be breezy but wind highlights will be unlikely. Moisture increases again over the region on Monday with a chance of showers in the afternoon as another trough approaches the region. Model predictability begins to falter for mid week. GFS develops this 2nd trough/low pressure system over our region keeping things quite unsettled and on the wet side for much of next week. Euro and especially CMC solutions suggest a more progressive trough for early in the week with more westerly flow by Thu. At the moment, splitting the difference so allowing general trough pattern and associated rain but have not quite allowed the coverage or intensity of rain suggested by GFS nor the storm chances suggested under SW flow for extreme south and east areas of our region. A cool start to the week will result in a warming trend through much of the work week. 76 && .AVIATION...00z TAFs... VFR conditions expected outside spotty shra/tsra, which could briefly impact visibility. However, confidence in any one terminal being impacted remains rather low at this time, so will maintain vcsh/vcts wording and update with amendments as needed. Activity to diminish after 03z to 05z with some lingering showers possible. Thereafter, mainly VFR conditions expected into Friday morning. 79/Austin && .PRELIMINARY POINT TEMPS/POPS... PDT 58 79 51 65 / 20 30 60 50 ALW 61 83 54 66 / 20 30 70 60 PSC 62 85 58 71 / 30 10 30 30 YKM 59 79 52 70 / 30 40 10 20 HRI 60 81 55 70 / 30 20 30 30 ELN 54 72 48 64 / 40 60 10 30 RDM 51 71 44 62 / 20 40 30 40 LGD 56 81 49 58 / 20 50 80 80 GCD 56 84 48 59 / 10 50 70 80 DLS 59 72 53 66 / 30 40 10 30 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 79/76
Special Weather Statement
National Weather Service Pendleton OR
212 PM PDT Thu Jun 11 2020
ORZ505-506-112200-
Ochoco-John Day Highlands OR-John Day Basin OR-
212 PM PDT Thu Jun 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 300 PM PDT...
At 211 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Ashwood, or 22 miles west of Mitchell, moving
northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm, along with occasional cloud to ground lightning.
Locations impacted include...
Clarno.
LAT...LON 4458 12075 4497 12048 4497 12034 4492 12029
4493 12024 4491 12020 4489 12018 4488 12022
4484 12024 4485 12021 4484 12017 4487 12015
4486 12013 4450 12058
TIME...MOT...LOC 2111Z 214DEG 25KT 4461 12061
MASpecial Weather Statement National Weather Service Pendleton OR 254 PM PDT Thu Jun 11 2020 ORZ503-505-508-112245- Southern Blue Mountains of Oregon OR- Foothills of the Southern Blue Mountains of Oregon OR- John Day Basin OR- 254 PM PDT Thu Jun 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND SOUTHEASTERN GILLIAM COUNTIES UNTIL 345 PM PDT... At 254 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Fossil, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm, along with occasional gloud to ground lightning. Locations impacted include... Fossil, Lonerock and Kinzua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4479 12025 4485 12036 4527 12004 4513 11974 TIME...MOT...LOC 2154Z 218DEG 32KT 4486 12027 MA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
328 PM PDT THU JUN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 S FOSSIL 44.95N 120.22W
06/11/2020 E0.75 INCH WHEELER OR TRAINED SPOTTER
HAIL AND HEAVY RAIN .25 INCH IN 15 MINUTES...LITTLE TO NO
WIND
&&
AASpecial Weather Statement
National Weather Service Pendleton OR
337 PM PDT Thu Jun 11 2020
ORZ503-508-112315-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
337 PM PDT Thu Jun 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORROW AND SOUTHEASTERN
GILLIAM COUNTIES UNTIL 415 PM PDT...
At 336 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lonerock, or 13 miles east of Condon, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Spotters have reported hail of penny to nickel size near
Fossil.
Locations impacted include...
Heppner, Lexington and Ruggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4555 11972 4555 11963 4558 11959 4558 11957
4544 11934 4510 11992 4517 12005
TIME...MOT...LOC 2236Z 217DEG 34KT 4517 11993
MAThe Portland,OR radar (KRTX), 156 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2020Every state in 2020This day in weather historyWarnings in Oregon, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886834, 886832, 886833.